EconPapers    
Economics at your fingertips  
 

Income redistribution in open economies

Áron Tóbiás

Journal of Public Economics, 2016, vol. 134, issue C, 19-34

Abstract: I propose a model of income redistribution in an open-economy environment. The world consists of a finite number of countries whose governments seek to maximize the welfare of their low-skilled populations by taxing skilled workers' labor income. While tax competition limits the extent to which redistribution is possible—as compared to the closed-economy outcome—when skilled people are internationally mobile, I argue that race to the bottom does not necessarily occur, even if the number of countries becomes arbitrarily large. The asymptotic sustainability of the welfare state crucially depends on the statistical properties of the probability distribution of skilled people's location preferences.

Keywords: Income redistribution; International migration; Tax competition; Race to the bottom (search for similar items in EconPapers)
JEL-codes: D82 F22 H21 H73 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0047272715002091
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:pubeco:v:134:y:2016:i:c:p:19-34

DOI: 10.1016/j.jpubeco.2015.12.005

Access Statistics for this article

Journal of Public Economics is currently edited by R. Boadway and J. Poterba

More articles in Journal of Public Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:pubeco:v:134:y:2016:i:c:p:19-34